Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 16, NWS Norman, OK

May 13, 2005Knox County, Texas

NWS Norman, OK issued this tornado warning at May 13, 2005, 7:15 PM CDT for Knox County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 7:15 PM CDT (00:15 UTC)
Expired
May 13, 2005, 7:45 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Knox County, TX

The radar

The Dyess AFB radar (KDYX), 120 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:10 PM CDTTornado WatchSPC7 hr
May 13, 6:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 140015
TOROUN
TXC275-140045-
/O.NEW.KOUN.TO.W.0016.050514T0015Z-050514T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  BENJAMIN...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...MUNDAY AND RHINELAND

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3362 9980 3349 9996 3341 9992 3343 9951

$$

30
1 follow-up statement
000 
WWUS54 KOUN 140026
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT FRI MAY 13 2005

TXC275-140045-
/O.CON.KOUN.TO.W.0016.000000T0000Z-050514T0045Z/
KNOX TX-
726 PM CDT FRI MAY 13 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR KNOX COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING TORNADO 3 MILES NORTHEAST 
OF RHINELAND...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...MUNDAY AND RHINELAND

LAT...LON 3362 9980 3349 9996 3341 9992 3343 9951

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 13, 3:03 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 13, 3:03 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT FRI MAY 13 2005

.DISCUSSION...
THE STAGE IS SET FOR A VERY IMPRESSIVE SHOW TONIGHT... ONCE THE
ACTORS ARRIVE. SUBSTANTIAL INSTABILITY AND QUITE ADEQUATE VERTICAL WIND
SHEAR... COMBINED WITH AN APPROACHING FRONT AND AN INTRICATE ARRAY
OF OUTFLOW BOUNDARIES... SHOULD RESULT IN THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS OUR
WESTERN COUNTIES... FOLLOWED BY ANOTHER ROUND OF MORE-LINEAR
STORMS AS THE COLD FRONT SWEEPS THROUGH OVERNIGHT. ALL THIS SHOULD
AMOUNT TO A LOT OF RAIN FOR QUITE A FEW PEOPLE. WITH THIS IN
MIND... WE PLAN TO ISSUE A FLOOD WATCH FOR FLASH FLOODING FOR
TONIGHT FOR APPROXIMATELY THE AREA SOUTH OF I-40 IN THE WEST...
AND I-44 IN THE EAST.

THE OVERNIGHT STORMS SHOULD PUSH A STRONG OUTFLOW BOUNDARY AHEAD
OF THEM... EFFECTIVELY REPLACING THE SURFACE COLD FRONT. THIS
BOUNDARY IS FORECAST TO DIG FAIRLY DEEPLY INTO TEXAS TOMORROW.
CLEARING SKIES ARE EXPECTED ACROSS MOST OF OKLAHOMA... WHILE A
FEW SHOWERS MAY YET LINGER IN THE RED RIVER REGION SATURDAY
MORNING.

MOISTURE IS QUICK TO RETURN LATE SATURDAY AND SUNDAY... AND A FEW
SHOWERS AND ELEVATED THUNDERSTORMS MAY ACCOMPANY THE LEADING
REGION OF WARM/MOIST ADVECTION ASSOCIATED WITH THE LOW-LEVEL JET.

IT STILL APPEARS THAT A MID-LEVEL RIDGE WILL SETTLE INTO THE
SOUTHERN PLAINS EARLY NEXT WEEK... LASTING THROUGH THE WEEK...
WHICH WILL RESULT IN VERY WARM - EVEN HOT - TEMPERATURES AND
MINIMAL CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  74  50  75 /  80   0   0  10
HOBART OK         54  74  51  76 /  80   0   0  20
WICHITA FALLS TX  59  76  54  78 /  80  20   0  20
GAGE OK           48  72  47  74 /  50   0   0  20
PONCA CITY OK     53  73  48  74 /  80   0   0   0
DURANT OK         63  75  54  79 /  90  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR OKZ016-
     OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-
     OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR TXZ083-
     TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

21/23
Hazardous weather outlook, May 13, 11:54 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT FRI MAY 13 2005

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.  THERE IS A SLIGHT
RISK OF SEVERE STORMS OVER THE REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM GAGE... TO
WOODWARD... TO ENID... TO EL RENO... TO DUNCAN... TO RYAN... AND
INCLUDES WICHITA FALLS... ALTUS... HOBART AND CLINTON. THE SLIGHT
RISK AREA INCLUDES ALL OF THE REMAINING PORTIONS OF OKLAHOMA

TIMING...
SEVERE STORM DEVELOPMENT IS EXPECTED BETWEEN 2 AND 4 PM OVER WESTERN
OKLAHOMA... WITH THE THREAT CONTINUING WELL INTO THE OVERNIGHT HOURS.

IMPACTS...
THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS AND WINDS UP TO 80 MPH... AND SUPERCELLS OVER
WESTERN OKLAHOMA WILL BE CAPABLE OF PRODUCING STRONG TORNADOES
BETWEEN 5 AND 9 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON... WELL INTO THE NIGHT TIME HOURS. PEOPLE WITH OUTDOOR
PLANS ARE HIGHLY ENCOURAGED TO MONITOR THE WEATHER SITUATION CLOSELY
THIS AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WAS LOCATED FROM NEAR AMARILLO... TO NEAR BUFFALO IN
FAR NORTHWEST OKLAHOMA... TO NEAR PRATT KANSAS AT MIDDAY AND WAS
MOVING SLOWLY SOUTHWARD. A DRYLINE EXTENDED SOUTHWARD FROM THE FRONT
NEAR AMARILLO... TO WEST OF CHILDRESS... TO NEAR SNYDER TEXAS...
WITH AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE TEXAS
PANHANDLE ACCOMPANIED BY RELATIVELY COLD TEMPERATURES ALOFT.  THE
OUTFLOW BOUNDARY FROM MORNING STORMS WAS LOCATED ACROSS FAR NORTHERN
TEXAS... WHERE IT INTERSECTED THE DRYLINE NEAR CHILDRESS.
WIDESPREAD CLOUD COVER TO THE EAST OF THE DRYLINE WILL CONTINUE TO
SLOWLY ERODE THIS AFTERNOON... WHICH WILL ALLOW FOR SIGNIFICANT
AIRMASS DESTABILIZATION OVER ALL OF WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA.  THE OUTFLOW BOUNDARY IS ALSO EXPECTED TO SLOWLY MOVE
NORTHWARD THIS AFTERNOON.  STORMS ARE EXPECTED TO DEVELOP OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ALONG AND EAST OF THE
DRYLINE AND ALONG THE COLD FRONT BY MID TO LATE AFTERNOON.  GIVEN
CAPE VALUES FROM 3000 TO 4000 AND SUFFICIENT DEEP LAYER WIND
SHEAR... SUPERCELL STORMS ARE EXPECTED... WITH A POTENTIAL FOR VERY
LARGE AND POTENTIALLY DESTRUCTIVE HAIL ALONG WITH DAMAGING WINDS.

IN ADDITION... IT APPEARS THAT THERE WILL BE A SMALL AREA OF
ENHANCED LOW LEVEL WIND SHEAR... CO-LOCATED WITH HIGHER MOISTURE IN
AREAS JUST ON THE NORTH SIDE OF THE SLOWLY NORTHWARD-MOVING OUTFLOW
BOUNDARY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS OVER
SOUTHWEST AND WEST CENTRAL OKLAHOMA.  ANY SUPERCELL STORMS IN AREAS
FROM ALTUS AND FREDERICK... NORTHWARD TO MANGUM... CORDELL... ELK
CITY... WEATHERFORD AND HOBART DURING THE LATE AFTERNOON AND EARLY
EVENING... ARE LIKELY TO BE ACCOMPANIED BY AN ENHANCED THREAT FOR
TORNADOES.

FINALLY... OTHER THUNDERSTORMS MAY DEVELOP IN CENTRAL OKLAHOMA ALONG
A SOUTHWARD MOVING OUTFLOW BOUNDARY.  THE MOST LIKELY TIMING AND
LOCATION FOR DEVELOPMENT APPEARS TO BE FROM 5 TO 8 PM... IN AREAS
FROM NORMAN... TO OKLAHOMA CITY... TO KINGFISHER AND STILLWATER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THUNDERSTORMS THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE GREATEST RISK OF FLASH
FLOOD PRODUCING RAINFALL IS EXPECTED OVER THE SOUTHWEST THIRD OF
OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS... WHERE HEAVY RAINS HAVE
ALREADY FALLEN DURING THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ON SATURDAY OVER EXTREME
SOUTHERN OKLAHOMA AND NORTH TEXAS AS THE COLD FRONT CONTINUES TO
MOVE SOUTHWARD.

THUNDERSTORM CHANCES WILL RETURN TO PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE SUNDAY EXPANDING NORTHEASTWARD INTO
NORTHERN...CENTRAL...AND THE REST OF SOUTHERN OKLAHOMA SUNDAY NIGHT
INTO MONDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING MAY 14.

 MILLER

In the hours before

Local storm report, May 13, 6:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 NW DUKE               34.72N 99.64W
05/13/2005  0.75 INCH        GREER              OK   PUBLIC

&&

TY/DW/JS
Special weather statement, May 13, 6:53 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT FRI MAY 13 2005

TXZ088-140015-
BAYLOR TX-
653 PM CDT FRI MAY 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF RED SPRINGS AT
653 PM CDT...MOVING SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Local storm report, May 13, 6:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     W MARTHA                34.73N 99.39W
05/13/2005  90 MPH           JACKSON            OK   AMATEUR RADIO

&&

TY/DW/JS
Local storm report, May 13, 6:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 W BUTLER              35.64N 99.20W
05/13/2005  1.00 INCH        CUSTER             OK   PUBLIC

&&

TY/DW/JS
Special weather statement, May 13, 7:04 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT FRI MAY 13 2005

OKZ021-140030-
BECKHAM OK-
704 PM CDT FRI MAY 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF SAYRE AT 704
PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30
Local storm report, May 13, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             HAYWARD                 36.28N 97.51W
05/13/2005  0.88 INCH        GARFIELD           OK   AMATEUR RADIO

0654 PM     HAIL             HAYWARD                 36.28N 97.51W
05/13/2005  0.88 INCH        GARFIELD           OK   AMATEUR RADIO

0654 PM     HAIL             HAYWARD                 36.28N 97.51W
05/13/2005  0.75 INCH        GARFIELD           OK   AMATEUR RADIO

0654 PM     HAIL             HAYWARD                 36.28N 97.51W
05/13/2005  0.88 INCH        GARFIELD           OK   AMATEUR RADIO

0654 PM     HAIL             HAYWARD                 36.28N 97.51W
05/13/2005  0.88 INCH        GARFIELD           OK   AMATEUR RADIO

&&

TY/DW/JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:13 PM CDTSevere Thunderstorm WarningOUNKnox47 min
May 13, 7:17 PM CDTSevere Thunderstorm WarningOUNBaylor43 min
May 13, 7:40 PM CDTTornado WarningOUNBaylor, Knox35 min
May 13, 7:55 PM CDTSevere Thunderstorm WarningOUNWilbarger35 min
May 13, 8:10 PM CDTSevere Thunderstorm WarningOUNBaylor65 min
May 13, 8:13 PM CDTSevere Thunderstorm WarningOUNKnox62 min
May 13, 9:40 PM CDTSevere Thunderstorm WarningOUNHardeman50 min
May 13, 10:25 PM CDTSevere Thunderstorm WarningOUNHardeman50 min
May 13, 10:57 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.